Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 233, NWS Des Moines, IA

August 1, 20185 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 1, 2018, 8:16 PM CDT for 5 counties in Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2018, 8:16 PM CDT (01:16 UTC)
Expired
Aug 1, 2018, 9:00 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, IA, Dallas County, IA, Jasper County, IA, Polk County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 32 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 8:35 PM CDTHAIL 13 S Boone, IADELAYED REPORT: 1.23 INCH RAINFALL TOTAL. HAIL MELTED FAST. A FEW SPIKY STONES MEASURING 1 INCH IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WUUS53 KDMX 020116
SVRDMX
IAC015-049-099-153-169-020200-
/O.NEW.KDMX.SV.W.0233.180802T0116Z-180802T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
816 PM CDT WED AUG 1 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Polk County in central Iowa...
  Southern Story County in central Iowa...
  Northwestern Jasper County in central Iowa...
  Southeastern Boone County in central Iowa...
  Northeastern Dallas County in central Iowa...

* Until 900 PM CDT.

* At 816 PM CDT, a severe thunderstorm was located near Huxley, or
  near Ames, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ames, Ankeny, Urbandale, Johnston, Boone, Grimes, Nevada,
  Bondurant, Polk City, Huxley, Saylorville, Madrid, Slater, Granger,
  Baxter, Iowa State Center, Saylorville Lake, Big Creek Lake, Boone
  Speedway and Maxwell.

This includes the following highways...
 Interstate 35 between mile markers 90 and 119.
 Interstate 80 between mile markers 129 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4183 9314 4163 9373 4200 9398 4213 9351
      4190 9323 4186 9323 4186 9318
TIME...MOT...LOC 0116Z 313DEG 21KT 4194 9363 

HAIL...1.00IN
WIND...60MPH
 
$$

Hagenhoff
1 follow-up statement
211 
WWUS53 KDMX 020141
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
841 PM CDT WED AUG 1 2018

IAC015-049-099-153-169-020200-
/O.CON.KDMX.SV.W.0233.000000T0000Z-180802T0200Z/
Polk IA-Story IA-Jasper IA-Boone IA-Dallas IA-
841 PM CDT WED AUG 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN POLK...SOUTHWESTERN STORY...NORTHWESTERN JASPER...
SOUTHEASTERN BOONE AND NORTHEASTERN DALLAS COUNTIES...

At 841 PM CDT, a severe thunderstorm was located near Huxley, or 9
miles northeast of Ankeny, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ames, Ankeny, Urbandale, Johnston, Boone, Grimes, Bondurant, Polk
City, Huxley, Saylorville, Madrid, Slater, Granger, Iowa State
Center, Saylorville Lake, Big Creek Lake, Boone Speedway, Maxwell,
Cambridge and Elkhart.

This includes the following highways...
 Interstate 35 between mile markers 90 and 112.
 Interstate 80 between mile markers 129 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4182 9317 4163 9373 4200 9398 4205 9380
      4200 9349
TIME...MOT...LOC 0141Z 313DEG 21KT 4184 9349 

HAIL...1.00IN
WIND...60MPH
 
$$

Hagenhoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:40 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 1, 6:40 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
640 PM CDT Wed Aug 1 2018

.DISCUSSION.../Tonight through Wednesday/
Issued at 343 PM CDT Wed Aug 1 2018

Relatively quiet weather continues throughout much of the
forecast with a few isolated storms still possible this afternoon
into the evening with the cold frontal passage. Otherwise, the
focus of the forecast was on the heat building back into the
region and a periodic storm chances over the weekend into early
next week.

Cold front slowly creeping into northwest Iowa late this afternoon
will continue progress southeast this evening. The latest hires
models, especially the HRRR and ESRL HRRR, have the best handle on
the current radar trends and depictions through late this
evening. There is limited instability due to the weak shower/cloud
cover from southwest to northeast Iowa through the day and shear
remains low or even non existence. Not much going for severe
weather chances later this afternoon into the evening, but still
cannot rule out an isolated threat for now.

Surface high pressure builds into the state tonight into Thursday
providing cool and dry conditions. This high shifts east through
the day Friday and return flow begins to develop from west to
east across the forecast area. The ECMWF is a bit stronger and
faster with a shortwave to cut across the region late Saturday
into Saturday evening. Certainly looks to be a breezy and warm day
Saturday and confident to nudge up wind gusts a couple of knots.
Winds near the mix layer range from 28-36 knots but with forecast
soundings suggesting some high clouds, this should limited some of
the deep mixing. Regardless, the surface pressure gradient
increases and mixing is likely to be enough for wind gusts around
25 mph or slightly higher Saturday afternoon. 850mb temperatures
still progged to range from +20C to +22C Saturday afternoon and
Sunday afternoon, and thus warm temperatures on track for the
weekend. Surface dew points remain in the lower to middle 60s and
not anticipating significant heat index values over the weekend.

Sunday night into Monday, the ECMWF and GFS are in decent
agreement with another shortwave riding the westerly flow into
the region. Timing and location looks to be b/t 00-12z Monday and
over central to northern Iowa. Severe potential remains uncertain,
but instability increases Sunday afternoon there is decent shear
present Sunday night into Monday. Certainly something to continue
to monitor if models continue to converge on timing and location.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 640 PM CDT Wed Aug 1 2018

Storms have developed along a passing cold front as expected. The
front will pass southeast across the TAF locations through 06Z-07Z.
MVFR cigs/vsbys associated with FROPA and storms then again late
tonight with a potential for some patchy fog otherwise VFR
conditions will prevail. Ahead of the front southerly winds at 5-
15kts are forecast.  Behind the front, winds become northwest at
15g25kts and these are expected to become lighter further behind the
front...aft 06Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...FAB
Hazardous weather outlook, Aug 1, 3:25 PM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
325 PM CDT Wed Aug 1 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-022030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
325 PM CDT Wed Aug 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated to scattered thunderstorms are expected to develop this
afternoon over northern Iowa. A few of the storms may reach severe
levels across northern Iowa late this afternoon and toward central
Iowa into the evening. The primary threats are large hail and strong
winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional intermittent chances for thunderstorms are forecast
Saturday through Monday. The severe weather threat is uncertain
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed briefly this late this afternoon
and into the evening.

REV

In the hours before

Local storm report, Aug 1, 6:36 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 S DUNCOMBE            42.43N 93.99W
08/01/2018  E0.75 INCH       WEBSTER            IA   TRAINED SPOTTER

&&

MJB
Local storm report, Aug 1, 6:56 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             5 SSW RALSTON           41.97N 94.67W
08/01/2018  E1.75 INCH       CARROLL            IA   TRAINED SPOTTER

            DAMAGED TOP OF HIS TRUCK TOO.

&&

MJB
Local storm report, Aug 1, 7:29 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
729 PM CDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             5 SSE GLIDDEN           41.99N 94.70W
08/01/2018  E1.00 INCH       CARROLL            IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

MJB
Local storm report, Aug 1, 7:40 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             SCRANTON                42.02N 94.55W
08/01/2018  E1.00 INCH       GREENE             IA   BROADCAST MEDIA

            REPORT VIA SOCIAL MEDIA.

&&

MJB
Local storm report, Aug 1, 7:51 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 PM CDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             1 WNW IOWA FALLS        42.53N 93.29W
08/01/2018  E0.88 INCH       HARDIN             IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

MJB
Local storm report, Aug 1, 8:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
813 PM CDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             2 SW BOONE              42.04N 93.91W
08/01/2018  E1.00 INCH       BOONE              IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:40 PM CDTSevere Thunderstorm WarningDMXDallas, Greene, Guthrie50 min
Aug 2, 12:44 AM CDTSpecial Weather StatementDMXWapello46 min
Aug 2, 1:08 AM CDTSpecial Weather StatementDMXWapello37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.